Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 12, NWS State College, PA

April 19, 2002Northumberland County, Snyder County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 19, 2002, 2:52 PM EDT for Northumberland County, Snyder County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2002, 2:52 PM EDT (18:52 UTC)
Expired
Apr 19, 2002, 3:45 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Northumberland County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 191852
SVRCTP
PAC097-109-191945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
252 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHUMBERLAND COUNTY IN PENNSYLVANIA
  SNYDER COUNTY IN PENNSYLVANIA

* UNTIL 345 PM EDT.

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SELINSGROVE...OR 3 MILES SOUTHWEST OF
  SELINSGROVE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TREVORTON AND FARNSWORTH AT 305 PM.
  FERNDALE AND SHAMOKIN AT 310 PM.
  ELYSBURG AT 315 PM.
  KULPMONT AT 320 PM.
  MOUNT CARMEL AT 325 PM.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:20 PM EDT, 32 minutes earlier.

Area forecast discussion, Apr 19, 2:20 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE
220 PM EDT FRI APR 19 2002

MOST OF CENTRAL PENNSYLVANIA SUNNY THIS AFTERNOON. THE SUNNY SKIES
ARE BROKEN BY A LINE OF THUNDERSTORMS THAT STRETCHES N-S FROM NY TO
MD... AND AN AREA OF SCT CLOUDS AND RW/TRW ACROSS THE NORTHWEST.
CURRENTLY OUTLOOKED FOR SLIGHT CHANCE FOR SEVERE TRW BUT NONE
REPORTED YET. HAVE REPORTS OF WIND GUSTS 30-40KTS AND PEA SIZE HAIL.

REAL COLD FRONT STILL WELL TO OUR NORTH AND WEST. BASED ON H850/SFC
TEMPS BELIEVE THE FRONT LINES UP WELL WITH THE +14C ISOTHERM AT H850.
BOTH ETA AND AVN MOVE FRONT SLOWLY THROUGH AREA OVER NEXT 24 HOURS.
AVN HINTS AT A SURFACE WAVE WHICH TRANSITS AREA TOMORROW. ETA MORE
AGGRESSIVE WITH WAVE DEVELOPMENT AND HAS MORE QPF OVER AREA. WENT
WITH ETA GUIDANCE FOR SHORT TERM.

CLEARING EXPECTED TOMORROW NIGHT AS FRONT/WAVE EXIT TO EAST. MUCH
COLDER AIR TO FOLLOW FOR SUNDAY. MODELS BRING ANOTHER WAVE THROUGH
ON SUNDAY WITH CHANCE FOR COLD RAIN POSSIBLE CHANGING TO SNOW ACROSS
NORTHERN TIER BY MONDAY MORNING.

EXTENDED...TEMPS GENERALLY BELOW NORMAL TO SEASONABLE THROUGH THE
PERIOD.
BEST CHANCES FOR PRECIP TUES AND THURSDAY. STUCK CLOSE TO MRF MOS
GUIDANCE THROUGHOUT.

CTP...SPS FOR SLGT RISK FOR SEVERE

DIRIENZO

In the hours before

Special weather statement, Apr 19, 10:56 AM EDT, 3 hours 56 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-192200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1056 AM EDT FRI APR 19 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL PENNSYLVANIA
THIS AFTERNOON...

A STRONG COLD FRONT WILL MOVE INTO CENTRAL PENNSYLVANIA THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF
THE FRONT...SOME OF WHICH COULD BECOME SEVERE.

THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. SKYWARN ACTIVATION
MAY BE NEEDED LATER TODAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:58 PM EDTFlash Flood WarningCTPBedford107 min
Apr 18, 9:09 PM EDTFlash Flood WarningCTPBedford96 min
Apr 19, 12:41 PM EDTSevere Thunderstorm WarningCTPClearfield64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.